Alert archive / Kentucky / Flash Flood Warnings in 2012

Flash Flood Warning 47, NWS Jackson, KY

August 9, 2012Laurel County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 9, 2012, 3:50 PM EDT for Laurel County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 3:50 PM EDT (19:50 UTC)
Expired
Aug 9, 2012, 7:07 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2387 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WGUS53 KJKL 091950
FFWJKL
KYC125-100100-
/O.NEW.KJKL.FF.W.0047.120809T1950Z-120810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 900 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RAINFALL OF AROUND 3 INCHES HAS LIKELY FALLEN IN SOME 
  LOCATIONS THIS AFTERNOON.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
  LONDON...ATLANTA...BERNSTADT...BUNCH...CARMICHAEL...EAST
  BERNSTADT...FARISTON...GREENMOUNT...HARE...LEVI JACKSON S.P....
  LONDON-CORBIN AIRPORT...MAPLESVILLE...OAKLEY...PITTSBURG...
  SUBLIMITY CITY AND WOOD CREEK LAKE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3707 8419 3708 8425 3720 8427 3726 8402
      3725 8400 3705 8400 3703 8414

$$

HAL
1 follow-up statement
472 
WGUS73 KJKL 092307
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
707 PM EDT THU AUG 9 2012

KYC125-092322-
/O.CAN.KJKL.FF.W.0047.000000T0000Z-120810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUREL KY-
707 PM EDT THU AUG 9 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL LAUREL
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3707 8419 3708 8425 3720 8427 3726 8402
      3725 8400 3705 8400 3703 8414

$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:30 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 9, 3:30 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT THU AUG 9 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 315 PM EDT THU AUG 9 2012

A SHORT WAVE DROPPING OUT OF CANADA THRU WI THIS AFTERNOON IS KICKING
LOW LEVEL CONVECTIVE ACTIVITY TO THE EAST ACROSS THE CWFA. AS THE
SYSTEM DROPS TO LOWER LK MI TONIGHT WE SHOULD SEE ADITIONAL AND MORE
WIDESPREAD PCPN SWEEP INTO THE AREA FROMTHE NORTHWEST. EXPECT THE
BEST ENERGY TO TRACK THRU NRN IN/OH BY FRI AFTERNOON AND THEN LIFT
INTO THE LK HU/ SRN CANADA BY FRI NIGHT. AS ALL THIS HAPPENS IN THE
UPPER LEVELS...THE SFC WILL SEE THE FORMATION OF A LOW ALONG
INTERSTATE 70 ON THE BORDER OF IN/OH. THIS LOW WILL FORM ON A FRONTAL
BNDRY THAT STRETCHES SW TO PAH/LIT/TXX. CONVECTION WILL BE INITIALLY
FOCUSED ALONG THE NRN STRETCH OF THIS FRONT AND MAINLY NORTH OF THE
OH RIVER. BY EARLY FRI MORNING THE CONVECTION WILL BE FIRING FARTHER
SOUTH FROM NRN OH TO NEAR BNA. WITH THE HEATING OF THE DAY...EXPECT
THE FRONTAL BNDRY TO BE PUSHING ACROSS ERN KY WITH WIDESPREAD SHOWERS
AND THUNDERSTORMS LIKELY. AS THE AREA OF LOW PRESSURE LIFTS NORTH
WITH THE UPPER LEVEL SYSTEM THE COLD FRONT WILL MAKE THE JUMP TO THE
ERN SLOPES OF THE APPALACHAIN MTNS BY LATE FRI NIGHT AND LEAVE ERN KY
WITH A FEW LINGERING SHRA ON THE MTNS BEFORE ENDING BEFORE DAYLIGHT
ON SAT.

TEMPS WILL BE GREATLY INFLUENCED BY THE FRONT AND PCPN. EXPECT LOWS
TONIGHT TO ONLY DROP INTO THE UPPER 60S WITH HIGH DEWPOINTS AND THICK
CLOUDS BLANKETING THE AREA. THESE SAME CONDITIONS WILL HOLD HIGH
TEMPS ON FRI TO THE UPPER 70S. BUT THEN WITH THE FRONTAL PASSAGE FRI
NIGHT AND COOLER AND DRIER AIR PUSHING IN...EXPECT TEMPS TO DROP TO
AROUND 60 BY SUNRISE ON SAT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 330 PM EDT THU AUG 9 2012

THE MODELS AGREE THAT THE WEEKEND WILL BE COOL BUT DRY AS THE 50H LOW
LIFTS FARTHER INTO CANADA AND THEN A FEW WEAK WAVES WILL ROTATE FROM
THE NRN PLAINS INTO THE LOWER GT LKS/OH VALLEY. HIGH PRESSURE
BUILDING INTO THE SRN PLAINS WILL GENERALLY KEEP THESE SHORT WAVES
NORTH OF THE CWFA WITH LITTLE EFFECT TO ERN KY OTHER THAN PERIODS OF
CLOUDS BUT LITTLE TO NO RAIN. THE EXTENDED FORECAST IS MAINLY A
TEMPERATURE FCST AS THE WEEKEND LOOKS TO BE ONE OF THE BEST IN A LONG
TIME. HIGH TEMPS ON SAT SHOULD ONLY CLIMB INTO THE UPPER 70S WITH A
SLIGHT RISE TO AROUND 80 FOR SUN. SAT NIGHT COULD BE UNSEASONABLY
CHILLY WITH READINGS IN THE MID 50S AS CLEAR SKIES AND LOW DEWPOINTS
ALLOW TEMPS TO PLUNGE. FROM THIS POINT WE CAN EXPECT A SLOW WARMING
TREND WITH LOWS CLIMBING TO NEAR 70 BY THU MORNING AND HIGHS REACHING
NEAR 90 BY THU AFTERNOON.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 118 PM EDT THU AUG 9 2012

SCATTERED THUNDERSTORMS FORMING THIS AFTERNOON...LOCATIONS AND
TIMING OF STORMS HAS THE STORMS OVER THE DANIEL BOONE NATIONAL FOREST
AT 17Z AND MOVING EAST AT 15KTS. CIGS HAVE BECOME MVFR FOR MOST OF
THE AREA AROUND THE STORMS...HOWEVER SOME TEMPO IFR VSBY WILL BE
POSSIBLE NEAR THE STRONGEST STORMS. LARGE HAIL AND DAMAGING WINDS
ARE ALSO POSSIBLE TODAY NEAR THE STRONGEST STORMS. EXPECT WIDESPREAD
RAIN WITH IFR CIGS TO START AFTER 10Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DUSTY
LONG TERM....DUSTY
AVIATION...DUSTY
Hazardous weather outlook, Aug 9, 4:31 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
431 AM EDT THU AUG 9 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
431 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THERE IS A SLIGHT RISK
THAT A FEW STORMS MAY BECOME SEVERE AND PRODUCE QUARTER SIZED HAIL
AND WIND GUSTS GREATER THAN 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED TO CONTINUE FRIDAY AND THEN WILL BE ENDING
FRIDAY EVENING FROM NORTHWEST TO SOUTHEAST AS THE FRONT MOVES THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF LARGE HAIL OR
DAMAGING WINDS THIS AFTERNOON AND EVENING TO THE NATIONAL WEATHER
SERVICE IN JACKSON.

JJ

In the hours before

Special weather statement, Aug 9, 12:14 PM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1214 PM EDT THU AUG 9 2012

KYZ084-085-091715-
MCCREARY-WHITLEY-
1214 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 115
PM EDT THURSDAY AFTERNOON...

   SOUTHERN MCCREARY AND
   SOUTHWESTERN WHITLEY.

AT 1214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLUE HERON...
OR 8 MILES SOUTHWEST OF WHITLEY CITY...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STEARNS AROUND
1225 PM EDT...STRUNK AROUND 1235 PM EDT...HOLLYHILL AROUND 100 PM
EDT...ZION HILL AROUND 115 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND A HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

BECKER
Special weather statement, Aug 9, 12:39 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1239 PM EDT THU AUG 9 2012

KYZ069-091745-
JACKSON-
1239 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 145
PM EDT THURSDAY AFTERNOON...

   JACKSON.

AT 1240 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOAM...OR 8
MILES WEST OF MCKEE...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LOAM AROUND
1245 PM EDT...SANDGAP AROUND 1250 PM EDT...COLLINGSWORTH AROUND 1255
PM EDT...MIDDLEFORK AROUND 100 PM EDT...BRAZIL AROUND 105 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

DUSTY
Local storm report, Aug 9, 12:49 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1249 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     HAIL             SOMERSET                37.08N 84.61W
08/09/2012  E0.75 INCH       PULASKI            KY   FIRE DEPT/RESCUE

&&

TBREWER
Special weather statement, Aug 9, 12:55 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1255 PM EDT THU AUG 9 2012

KYZ068-069-079-080-112-114-091800-
PULASKI-ROCKCASTLE-LAUREL-JACKSON-OWSLEY-BREATHITT-
1255 PM EDT THU AUG 9 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 200 PM EDT THURSDAY AFTERNOON...

   JACKSON...
   NORTHWESTERN OWSLEY...
   PULASKI...
   ROCKCASTLE...
   EXTREME WEST CENTRAL BREATHITT AND
   NORTHERN LAUREL.

AT 1255 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM BRAZIL TO PULASKI COUNTY PARK...OR ALONG A LINE
EXTENDING FROM MCKEE TO SOMERSET...MOVING EAST AT 15 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

DUSTY
Local storm report, Aug 9, 1:20 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
120 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     TSTM WND DMG     SOMERSET                37.08N 84.61W
08/09/2012                   PULASKI            KY   911 CALL CENTER

            TREES BLOWN ACROSS ROAD ON LEAF LANE.

&&

TBREWER
Local storm report, Aug 9, 1:27 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
127 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             LOST CREEK              37.48N 83.33W
08/09/2012  E0.88 INCH       BREATHITT          KY   TRAINED SPOTTER

&&

TBREWER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:59 PM EDTSevere Thunderstorm WarningJKLJackson, Rockcastle31 min
Aug 9, 1:06 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Rockcastle24 min
Aug 9, 1:27 PM EDTAreal Flood AdvisoryJKLJackson, Rockcastle4 hr
Aug 9, 1:59 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne4 hr
Aug 9, 2:11 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Perry34 min
Aug 9, 2:15 PM EDTAreal Flood AdvisoryJKLClay, Laurel3 hr
Aug 9, 2:28 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Leslie32 min
Aug 9, 2:47 PM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle3 hr
Aug 9, 2:59 PM EDTFlash Flood WarningJKLPulaski, Rockcastle3 hr
Aug 9, 3:10 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel2 hr
Aug 9, 5:06 PM EDTAreal Flood AdvisoryJKLFloyd, Knott2 hr

Nearby

Flash Flood Warnings in Kentucky, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.